Winter Storm, Livingston
- When
- December 24, 6:00 PM CST to December 25, 4:00 AM CST
- Where
- Livingston forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.892, -88.558 (the zone’s center; the record gives no point)
Low pressure tracked across Kentucky, southern Indiana and Ohio during the evening of December 24th and the morning of December 25th 2002. The storm left a band of snowfall between 5 and 7 inches across east central Illinois.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Low pressure tracked across Kentucky, southern Indiana and Ohio during the evening of December 24th and the morning of December 25th 2002. The storm left a band of snowfall between 5 and 7 inches across east central Illinois. Several locations reported 6 inches of snow with the highest snowfall total of 7 inches reported in Chatsworth in Livingston county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 24, 5:50 PM CST, 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 550 PM CST TUE DEC 24 2002 AVIATION DISCUSSION FOR 00Z TAFS AFTER LOOKING THRU ALL AVAILABLE DATA AND LATEST 18Z RUNS...ALONG WITH RADAR AND SFC TRENDS...LOOKS LIKE JUST SOME VERY LIGHT SNOW AT RFD TO A LITTLE DUSTING IN CHI TERMINALS TO LITTLE HEAVIER AT GYY. AS LATEST RADAR SHOWS...DRY LOW LEVELS ABOVE THE LAKE CLOUDS EATING UP THE SNOW. EARLY EVE SNOW AT CHI TERMINALS JUST SOMER VERY WEAK LAKE EFFECT...NOT SYSTEM SNOW. THIS LOWER LEVEL HAS TO MOISTEN UP FIRST SO SOME EARLY HIGH LEVEL OMEGA WASTED. BEST HIGH LEVEL OMEGA FROM ABOUT 03-07Z WITH COLUMN SATURATED SO ONLY A FEW HOURS OF LOWER VIS WITH THE SNOW. HIGH LEVEL OMEGA THEN PULLS OUT SO SNOW WILL DIMINISH TO JUST FEW FLURRIES. SHOULD BREAK DURING WED AFTERNOON. AF PUBLIC FORECAST DISCUSSION UPPER LEVEL LOW PRESSURE SYSTEM OVER WESTERN MISSOURI WILL TRACK TO THE ATLANTIC COAST BY MIDDAY WEDNESDAY...THEN DEEPEN CONSIDERABLY AS IT ACCELERATES EAST NORTHEAST TO THE CANADIAN MARITIMES. DEFORMATION ZONE SETTING UP JUST NORTHWEST OF THE 8H LOW TRACKING UP THE OHIO RIVER PUTS THE HEAVIEST SNOWS OVER CENTRAL AND SOUTHERN ILLINOIS...INDIANA...AND OHIO. NORTHERN ILLINOIS AND NORTHWEST INDIANA WILL BE ON THE PERIPHERY OF THESE SNOWS...WITH A STRONG GRADIENT FROM SE TO NW. GARCIA AND LEMO METHODS IMPLY THREE TO FIVE INCH ACCUMS. TIMEFRAME OF SNOW IS SHORTER THAN A WHOLE PERIOD...BUT THIS IS OFFSET BY SLIGHTLY STRONGER THAN NORMAL UPPER DYNAMICS...AND BASED ON UPSTREAM TRENDS...THE SNOW ADVISORY FOR THE SOUTHEAST THIRD OF THE FORECAST AREA REMAINS WARRANTED. FURTHER NORTH AND WEST SNOWS WILL BE CONSIDERABLY LIGHTER...WITH JUST CHANCE POPS FOR MEASURABLE SNOWS FAR NW. PROGRESSIVE SYSTEM TO PULL OUT LATE OVERNIGHT...LEAVING JUST CLOUDS AND A FEW FLURRIES MOST AREAS...WITH LIGHT SNOW TAPERING OFF SOUTHEAST. DECENT SUBSIDENCE SHOULD CLEAR US OUT WEDNESDAY NIGHT...ALLOWING TEMPERATURES TO COOL OFF. LONGER TERM MODELS ADVERTISE RISING HEIGHTS AND RIDGING THIS WEEKEND...WITH PROPORTIONATELY HIGHER TEMPERATURES. AVIATION DISCUSSION FOR 18Z TAFS NEW MODELS DATA/SURFACE REPORTS SUGGEST SNOW WILL BEGIN SOMEWHAT LATER THAN EALIER THINKING. TIME SECTIONS INDICATE UVV MAX JUST BEFORE 00Z BUT COLUMN SATURATION LAGS BY SEVERAL HOURS. HAVE MOVED SIG SNOW BACK IN TIME TO MATCH THIS GUIDANCE. AS SYSTEM PROGRESSES EASTWARD SNOW SHOULD TAPER TO FLURRIES THEN STOP BY/AROUND MORNING. THOUGH VSBYS EXPECTED TO IMPROVED WITH END OF SNOW, CIGS WILL REMAIN MVFR THROUGH THE REMAINDER OF THE TAF VALID TIME. .CHI...SNOW ADVY TONIGHT ALG/S PNT-IKK-VPZ JHV
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011- 019-251200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 600 AM CST TUE DEC 24 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TODAY LIGHT SNOW IS EXPECTED TO DEVELOP FROM CENTRAL ILLINOIS INTO NORTHERN INDIANA THIS AFTERNOON. WHILE HEAVIER ACCUMULATION WILL BE SOUTH OF THE AREA...THERE IS SOME POTENTIAL FOR LIGHT ACCUMULATION BY THIS EVENING SOUTH OF ROUGHLY A PONTIAC ILLINOIS TO VALPARAISO INDIANA LINE. SNOWFALL IS EXPECTED TO INCREASE THIS EVENING...WITH 3 TO 5 INCHES TOTAL ACCUMULATION POSSIBLE IN THE AFOREMENTIONED AREA BY WEDNESDAY MORNING. SNOWFALL AMOUNTS WILL DECREASE SHARPLY TO THE NORTH. HOLIDAY TRAVEL MAY BE IMPACTED ACROSS SOUTHERN PORTIONS OF THE FORECAST AREA LATE TODAY AND TONIGHT. .SPOTTER INFORMATION STATEMENT...NO SPOTTER ACTIVATION IS ANTICIPATED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY DRY AND SOMEWHAT WARMER WEATHER IS EXPECTED THROUGH SATURDAY UNDER HIGH PRESSURE. ANOTHER LOW PRESSURE SYSTEM WILL BRING A CHANCE OF RAIN OR SNOW TO THE REGION SUNDAY NIGHT INTO MONDAY. .SPOTTER INFORMATION STATEMENT...NO SPOTTER ACTIVATION IS ANTICIPATED. RATZER
The national radar mosaic for the moment the first event began.
4 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2002Every state in 2002This day in weather historyWarnings in Illinois, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326682, 5326683, 5326684, 5326685.